Forum topic

4 posts / 0 new
Last post
dilantin thru PICC
We have had quite a few Piccs lately that have a total occlusion from giving dilantin.  Of course Altaplase doesn't help and we need to exchange them.  Any thoughts. Thanks Susan
Daphne Broadhurst
Explain to pharmacy how
Explain to pharmacy how Dilantin is the kiss of death to a PICC, which often necessitates delays in medical therapy and increases length of stay as pt awaits a new PICC. Added to this is the trauma to the vessels (& the patient) of the repeated venipuncture. Try getting a PICC & some Dilantin & a non-compatible drug/solution & show them how quickly it turns to cement & does not (usually) solubilize with bicarb. Refer to the product monograph- I don’t have access to it at home but the unofficial websites indicate “ Soft tissue irritation and inflammation has occurred at the site of injection with and without extravasation of intravenous phenytoin. Soft tissue irritation may vary from slight tenderness to extensive necrosis, sloughing, and in rare instances has led to amputation. Improper administration including subcutaneous or perivascular injection should be avoided to help prevent possibility of the above.”The preferred solution would be to "persuade" your pharmacy to substitute parenteral Dilantin with Fosphenytoin  a much more stable (albeit a much more costly drug). (I have to admit I haven't had success yet with this initiative- too co$tly for pharmacy; however other centers have converted. Would love to someone publish on this.)If you must use Dilantin, the key is education: get that Dilantin in & out of the line as quickly as possible. We encourage it to be administered direct push- ensuring the line is flushed with 20 mL NS pre-& immediately after. If the dose is too high to be pushed, then give it through a filtered administration set as quickly as permitted (check your drug manual; the web indicates a max. rate of 50 mg per min in the adult population to prevent hypotension), ensuring the line is flushed before & immediately after; you cannot let the line go dry or just count on the primary set to flush it through or you may be setting up for a precipitation.Make sure the attending team knows to get the pt. off parenteral Dilantin asap. Due to our frequent Dilantin precipitations at our facility, we’ve now recommended peripheral Dilantin (which is a bit of a catch-22 situation due to the extreme alkalinity of the drug & it’s damage to the vessel wall).Daphne Broadhurst, RN
Ottawa, Canada


Daphne Broadhurst
Desjardins Pharmacy
Ottawa, Canada

Daphne is absolutely

Daphne is absolutely correct! I have always given Dilantin by IV push, even the large loading doses of 1 gram. Yes, this takes a lot of nursing time, but it is the safest method. Our pharmacy followed the manufacturers instructions about not diluting this drug. This is a vesicant med, so requires strict attention if giving it through a PIV. Many years ago, in the early days of PICCs there was the idea that Dilantin was incompatible with the silicone catheters. This was never proven and the actual incompatibility may be between the previous medications that adhere to the fibrin/biofilm that will be present in all catheter lumens. No amount of saline or flushing technique will remove this layer once it is present. Then you give Dilantin and the precipitate forms. 

Our policy for giving through a PIV was to use only a dedicated PIV for Dilantin, flush with at least 10 mL before and after, a strict adherence to a brisk blood return from the catheter before giving, and no use of hand veins or veins in an area of joint flexion. We also worked to get the order changed to PO or now Fosphenytoin ASAP. Lynn 

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Carol Gosselin
At our hospital we have

At our hospital we have dedicated one port of the PICC to Dilantin use only, using only saline as IV fluid and saline flushes  if the port is capped. In the real world that is not always possible. But when we were able to do so we were able to give Dilantin with little problem.

Carol Gosselin

Miriam Hospital

Providence RI

Log in or register to post comments